Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 2:25 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 2:25 PM MST (21:25 UTC)
- Expired
- Jul 17, 2017, 3:30 PM MST
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:28 PM MST | TSTM WND GST 65 | 2 Ne Sloan, NV | WIND GUST OF 65 MPH. SITE WHLRV. |
| Jul 17, 2:42 PM MST | TSTM WND DMG | 3 Ssw Anthem, NV | TREE DOWNED NEAR AVENTURA PARK IN HENDERSON. PICTURE SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 3:05 PM MST | TSTM WND DMG | 4 W Green Valley, NV | LARGE TREE DOWNED BY THUNDERSTORM WINDS AT BERMUDA AND WINDMILL. PICTURE SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 3:15 PM MST | TSTM WND DMG | 4 W Green Valley, NV | LARGE TREE LIMB DOWNED ONTO FENCE NEAR E WINDMILL LN AND BERMUDA RD. PICTURE SENT IN VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WUUS55 KVEF 172125
SVRVEF
AZC015-NVC003-172230-
/O.NEW.KVEF.SV.W.0011.170717T2125Z-170717T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
225 PM PDT MON JUL 17 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northwestern Mohave County in northwestern Arizona...
Central Clark County in southern Nevada...
* Until 330 PM PDT/330 PM MST/
* At 224 PM PDT, a severe thunderstorm was located near Anthem,
moving northeast at 30 mph. Strong winds are occuring well ahead
of the storm, and may impact Henderson and east Las Vegas through
330 pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, Nellis
AFB, East Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las
Vegas Bay, Southern Highlands, Lake Las Vegas, Green Valley,
Paradise, Enterprise, Sloan, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground and Seven Hills.
This includes Interstate 15 in Nevada between mile markers 21 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
3585 11453
TIME...MOT...LOC 2124Z 200DEG 37KT 3593 11512
HAIL...1.00IN
WIND...60MPH
$$
Outler2 follow-up statements
490
WWUS55 KVEF 172140
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
240 PM PDT MON JUL 17 2017
AZC015-NVC003-172230-
/O.CON.KVEF.SV.W.0011.000000T0000Z-170717T2230Z/
Mohave AZ-Clark NV-
240 PM PDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/330 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...
At 237 PM PDT, intense outflow winds continue to progress northward
across the Eastern Las Vegas valley and are currently located from
near McCarran airport to near Sam Boyd Stadium and moving north and
east. Strong winds will impact northeast Las Vegas and Lake Mead by
4 pm. Be prepared for strong winds and blowing dust.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to roofs, siding, and trees.
Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, Nellis
AFB, East Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas
Bay, Southern Highlands, Lake Las Vegas, Green Valley, Paradise,
Enterprise, Sloan, Railroad Pass, Boulder Beach Campground, Las Vegas
Bay Campground and Seven Hills.
This includes Interstate 15 in Nevada between mile markers 21 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
3585 11453
TIME...MOT...LOC 2137Z 200DEG 37KT 3606 11506
HAIL...1.00IN
WIND...60MPH
$$
Outler552
WWUS55 KVEF 172223
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
323 PM PDT MON JUL 17 2017
AZC015-NVC003-172233-
/O.EXP.KVEF.SV.W.0011.000000T0000Z-170717T2230Z/
Mohave AZ-Clark NV-
323 PM PDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 330 PM PDT/330 PM MST/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
...small hail...and heavy rain are still possible with this
thunderstorm.
LAT...LON 3572 11503 3586 11525 3633 11508 3640 11461
3585 11453
TIME...MOT...LOC 2223Z 200DEG 37KT 3648 11487
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM MST, 55 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 PM PDT Mon Jul 17 2017 .SYNOPSIS...A moist and unstable airmass will result in scattered to numerous thunderstorms and locally heavy rainfall across southern Nevada...Northwest Arizona...and far eastern California through the week. Drier conditions are expected across most of Inyo county where temperatures will remain hot and skies remaining mostly sunny. Slight drying is advertised by the end of the week but isolated thunderstorm activity will remain possible across the region. && .SHORT TERM...thru Wednesday Night. Active evening expected with scattered to numerous thunderstorms developing across southern Nevada and Northwest Arizona. Instability across the region is impressive and favorable conditions will be in place for both very heavy rainfall and damaging microbursts winds. The ongoing flash flood watch looks good, and will need to watch for pulse severe storm potential through the remainder of the day. This coincides well with the SPC Day 1 outlook, highlighting a marginal risk of severe storms, and the WPC outlook suggesting an elevated flash flood threat. Storms today will most likely fire along the higher terrain of Clark and Mohave counties and gradually propagate into the hot and unstable lower deserts through the afternoon and evening, perhaps congealing into a complex that dives south towards the Colorado River valley. Conditions tomorrow will moisten further, with precipitable water of 1.0-1.5" or greater lifting north across much of eastern Mojave desert and into Lincoln county. Considered a flash flood watch but Im concerned about cloud cover limiting destabilization early in the day, especially from I-40 south. With some doubts on the amount of sunshine and instability that can be realized, held off an extension of the watch until we have greater confidence in the threat. The midnight shift can take a closer look tonight. Moisture will linger Wednesday as well, with continued potential for strong storms and heavy rainfall assuming cloud cover doesn't limit heating too much. Temperatures the next several days will be trending downward as clouds and shower/storm chances trend upward. .LONG TERM...Thursday through Monday. The latest GFS and ECMWF solutions indicate monsoonal moisture will be fairly substantial over southern Nevada and surrounding areas Thursday then trend downward for the weekend with less fuel for thunderstorms. A light southerly flow forecast over the region Thursday will keep in place substantial monsoonal moisture with Pwat values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and southeast Lincoln counties. Chances for thunderstorms will be similar to Wednesday and those moisture levels will provide the potential for some heavy rain producing storms. A drying southwest flow is then forecast Friday into Saturday as an eastern Pacific trough moves inland. Behind it Sunday and Monday, high pressure is forecast to lift up from Baja across southern California and over Nevada while an inverted trough moves west across Sonora and the Gulf of California. This may lead to another upswing in moisture after Monday, but thunderstorm chances were reduced a little Sunday and Monday. && .AVIATION...For McCarran...Very uncertain forecast for tonight and much of the week as thunderstorms will be the main concern. There are three possible scenarios this evening and tonight. The first scenario, with roughly a 30 percent chance of occurrence, is for thunderstorms to affect the terminal. If this occurs, the main threats will be very heavy rain and erratically shifting gusty winds, and the most likely time of occurrence would be between 2 PM and midnight. The second scenario, with roughly a 50 percent chance of occurrence, is for thunderstorms not to affect the terminal directly, but affect the approach corridors and cause erratic shifting winds at the terminal due to one or more outflow boundaries. If this occurs, outflow winds would most likely come from the south, east, or north, and the most likely time of occurrence would be between 3 PM and 3 AM. The third scenario, with roughly a 20 percent chance of occurrence, is for thunderstorms not to affect the terminal directly or via outflow boundary. If this occurs, winds would remain from a southerly direction at about 10 knots with occasional gusts of 15 to 20 knots. Most clouds would be above 10K ft, except for one to perhaps two oktas of cumulonimbus with lower bases. For the rest of southern Nevada, southeast California, and northwest Arizona...Scattered thunderstorms will persist through the evening, with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark, and eastern San Bernardino Counties. The main threats will be very heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and eastern San Bernardino Counties, and erratic gusty winds and blowing dust in eastern Nye and northern Lincoln Counties. Showers and thunderstorms could persist in Mohave County all night. Away from thunderstorm influences, winds will be mainly south to southwest at 10 to 20 mph. && .FIRE WEATHER...Increasing moisture is expected through Wednesday across the region with scattered to numerous thunderstorms expected across Southern Nevada and Northwest Arizona. Lesser activity is expected across eastern California, with generally dry conditions for most of Inyo county expected through the week. Daily rain chances and increased cloud cover can be expected further east along with improved relative humidity values which will hold though midweek before declining gradually as we approach the weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Adair AVIATION...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 16, 5:17 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 16, 5:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 24 min |
| Jul 17, 8:21 AM MST | Flash Flood Watch | VEF | Mohave | 14 hr |
| Jul 17, 3:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 4:07 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 16, 6:20 PM MST | Severe Thunderstorm Warning | VEF | Clark | 21 min |
| Jul 16, 6:34 PM MST | Areal Flood Advisory | VEF | Clark | 116 min |
| Jul 16, 6:39 PM MST | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 16, 10:13 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 1:15 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 2:48 PM MST | Severe Thunderstorm Warning | VEF | Clark | 27 min |
| Jul 17, 3:46 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.